Florida, 2006

Damaging Winds in Florida, July 31, 2006

July 31, 2006 · NWS MLB · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 31, 1:40 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 31, 1:40 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
240 PM EDT MON JUL 31 2006

.DISCUSSION...

CURRENT...AS EXPECTED...LOCAL ATMOSPHERE REMAINS RELATIVELY DRY AND
THE DIURNAL CU FIELD IS CONVECTIVELY SUPPRESSED. KMLB 88D SHOWS EVEN
LESS COVERAGE/INTENSITY TO THE CONVECTION ACROSS NORTH FL AND ALONG
THE WCSB COMPARED TO THIS TIME SUNDAY.

FCST...WITH WSW STEERING FLOW...WILL NEED SWD PROPAGATING OUTFLOW
BDRYS TO BRING CONVECTION INTO THE CWA AS THE LOCAL SEA BREEZE CIRCS
DONT LOOK LIKE THEY WILL BE ABLE TO OVERCOME MID LEVEL THERMAL
CAPPING. HAVE LEFT SLGT CHC POPS ACROSS THE NORTH EARLY TONIGHT TO
ACCT FOR POTENTIAL BDRY INTERACTIONS TO SPARK EVENING CONVECTION.

TUE-FRI...DONT EXPECT A LOT OF CHANGE IN THE LOW LEVEL RIDGE AXIS
ACROSS THE CENTRAL TO SOUTH CENTRAL PENINSULA.  UPPER ANTICYCLONE
OVER THE SOUTHEAST U.S. ALSO SHOULD REMAIN RELATIVELY STEADY STATE.
TUTT CELL CURRENTLY EAST OF THE BAHAMAS IS FORECAST TO PUSH WEST AND
CROSS SOUTH FLORIDA ON THU THEN INTO THE GULF ON FRI.  THIS PATTERN
USUALLY LEADS TO BELOW AVERAGE MOISTURE/POPS DUE TO SUBSIDENCE
BETWEEN THE UPPER RIDGE AND TROUGH...THEN MOISTENING ON EAST SIDE OF
TUTT CELL.  HOWEVER THE MODELS ARE INDICATING A FEW BANDS OF HIGHER
MOISTURE ROTATING AROUND THE UPPER LOW...SO WE SHOULDNT SEE THE
TYPICAL SUBSIDENCE PATTERN HOLDING FOR SEVERAL DAYS.  CURRENTLY
SATELLITE SHOWS TWO AREAS OF MOISTURE IN THE ATLANTIC...ONE TO OUR
NORTHEAST ASSOCIATED WITH TAIL END OF NORTHERN STREAM TROUGH OFF THE
EASTERN SEABOARD...AND ANOTHER WELL TO OUR EAST SOUTHEAST ASSOCIATED
WITH UPPER LOW.

GIVEN THE DRIER AIR OVER THE SOUTH HALF CURRENTLY...WOULD THINK THAT
TUE SHOULD BE SIMILAR TO TODAY WITH LOW POPS IN THE SOUTH AND A
LITTLE HIGHER VALUES IN THE NORTH.  WRF POPS ARE BELOW 15 PERCENT
AREAWIDE WHILE THE MAV NUMBERS SHOW MORE OF A NORTH/SOUTH
GRADIENT...AND WILL STAY CLOSER TO THOSE NUMBERS.

MODELS SHOW HIGHER MOISTURE VALUES ON WED AND CONTINUING THROUGH FRI
AS BAND CURRENTLY TO OUR NORTH SAGS SOUTH...BUT THIS MAY BE A LITTLE
OVERDONE.  WILL LEAVE POPS AT 40 PERCENT FOR NOW FOR THE WED-FRI
PERIOD.

SAT-MON...NOT A LOT OF CHANGES INDICATED IN UPPER LEVEL ANTICYCLONE
OVER THE SOUTHEAST STATES.  THE GFS BRINGS ANOTHER TUTT CELL
WESTWARD INTO THE PENINSULA MON...THOUGH IS MUCH SLOWER THAN
PREVIOUS RUN.  MEDIUM RANGE MODELS SHOW DIFFERENCES IN POSITION OF
LOW LEVEL RIDGE...SO CANNOT INDICATE TREND FOR WHICH PORTION OF THE
AREA (COAST VS INLAND) WOULD BE MOST FAVORED FOR AFTERNOON STORMS.
NOT SURE WHEN TO EXPECT SUBSIDENCE/DRYING AHEAD OF TUTT CELL...SO
WITH MUCH UNCERTAINTY IN THE MODELS...WILL NOT MAKE ANY CHANGES TO
CLIMO LOOKING 40 PERCENT POPS.

&&

.MARINE...RIDGE AXIS NEARBY THROUGH LATE WEEK WILL KEEP A LIGHT
OFFSHORE GRADIENT WIND...EXCEPT SOUTHERN SECTIONS WHERE VARIABLE
WINDS ARE EXPECTED AROUND 5 MPH.  BY THE WEEKEND WE SHOULD GET INTO
A RATHER LIGHT SOUTHEAST FLOW AS SURFACE RIDGE AXIS NUDGES
NORTHWARD.  POSSIBLE PASSAGE OF A TROPICAL WAVE TO OUR SOUTH COULD
CAUSE THE WINDS TO BE MORE LIKE 10-15 KNOTS SAT...BUT THERE IS LOW
CONFIDENCE IN THIS HAPPENING. WAVE WATCH SHOWS EAST SWELL AT 3-4
FEET CONTINUING TUE THEN GRADUALLY DAMPENING OUT.

&&

.AVIATION...SLGT CHC FOR A FEW TSRA TO DEVELOP NORTH OF KMCO-KTTS
FROM 22Z-02Z WITH THE BEST CHC NR KDAB. OTRW...VFR SAVE FOR SOME
MVFR SLANTWISE VSBYS IN HAZE ACROSS FROM MLB-VRB SOUTH. DIURNAL CU
WILL DISSIPATE QUICKLY AFTER 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  92  74  91 /  20  30  20  40
MCO  75  95  75  92 /  20  20  20  40
MLB  74  92  74  90 /  10  20  20  40
VRB  74  92  75  90 /  10  20  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...CRISTALDI
LONG TERM....LASCODY
Hazardous weather outlook, Jul 31, 3:08 AM EST, 15 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
408 AM EDT MON JUL 31 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
312015-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
408 AM EDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORM IMPACT...
THE ATMOSPHERE IS A BIT DRYER OVER THE NORTHERN SECTIONS TODAY SO
THUNDERSTORM COVERAGE WILL BE LESS...BUT THERE WILL BE LOW RISK OF
STRONG DOWNBURST WIND NORTH OF THE CAPE. LIGHTNING WILL BE THE
MAIN THREAT WITH STORMS MOVING TO THE NORTHEAST AND INTERSECTING
THE SEA BREEZE NEAR THE COAST NORTH OF CAPE CANAVERAL.

...FLOOD IMPACT...
SLOW MOVING STORMS LATE THIS AFTERNOON WILL PRODUCE RAINFALL
AMOUNTS BETWEEN ONE AND TWO INCHES WITH A FEW OF THE MORE INTENSE
STORMS. THIS MAY CAUSE SOME PONDING OF WATER ON ROADS AND IN OTHER
POORLY DRAINED LOW LYING AREAS.

...RIP CURRENT IMPACT...
A LONG PERIOD BUT SMALL SWELL WILL PRODUCE A LOW RISK OF RIP
CURRENTS THIS AFTERNOON. AS ALWAYS...NEVER SWIM ALONG...AND IF
POSSIBLE STAY WHERE A LIFEGUARD CAN SEE YOU.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED STORMS WILL MOVE SEAWARD OUT ACROSS THE INTRACOASTAL AND
NEAR SHORE ATLANTIC WATERS THIS AFTERNOON AND EVENING...MAINLY NORTH
OF CAPE CANAVERAL. A FEW OF THE MORE INTENSE STORMS  WILL BE CAPABLE
OF PRODUCING WIND GUSTS EXCEEDING 34 KNOTS ALONG WITH LOCALLY HIGHER
SEAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
COVERAGE OF SHOWERS AND STORMS WILL INCREASE BACK TO SEASONAL NORMALS
OVER CENTRAL FLORIDA BY WEDNESDAY AS INCREASING SOUTHERLY FLOW WILL
DRAW MOISTURE BACK OVER THE AREA. THE MAIN THREAT WILL CONTINUE TO
BE STRONG LIGHTNING STORMS WITH A THREAT OF STRONG DOWNBURST
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

DECKER

In the hours before

Special weather statement, Jul 31, 4:21 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
521 PM EDT MON JUL 31 2006

FLZ053-054-058-312200-
INDIAN RIVER-OKEECHOBEE-OSCEOLA-
521 PM EDT MON JUL 31 2006

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS NEAR 50 MPH AND
SMALL HAIL IN WESTERN INDIAN RIVER COUNTY...NORTHEAST OKEECHOBEE
COUNTY...SOUTHEASTERN OSCEOLA COUNTY...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL JUST EAST OF
YEEHAW JUNCTION.  THE STORM WAS NEARLY STATIONARY. MOTORISTS
TRAVELLING ALONG STATE ROUTE 60 WEST OF BLUE CYPRESS LAKE AND THE
FLORIDA TURNPIKE NEAR YEEHAW JUNCTION CAN EXPECT TORRENTIAL
DOWNPOURS IN ADDITION TO GUSTY WINDS AND POSSIBLE HAIL.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

KELLY
Special weather statement, Jul 31, 5:05 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
605 PM EDT MON JUL 31 2006

FLZ045-053-312330-
ORANGE-OSCEOLA-
605 PM EDT MON JUL 31 2006

...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS AROUND 45 MPH AND
SMALL HAIL WILL BE POSSIBLE ACROSS PORTIONS OF ORANGE COUNTY...AND
NORTHERN OSCEOLA COUNTY THROUGH 730 PM...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
EAST COAST SEA BREEZE MOVING WEST ACROSS EASTERN ORANGE AND OSCEOLA
COUNTIES. THIS BOUNDARY WILL COLLIDE WITH OTHER OUTFLOW BOUNDARIES
FROM ONGOING CONVECTION. AS A RESULT...AN INCREASE IN THE COVERAGE
AND INTENSITY OF STORMS CAN BE EXPECTED OVER PORTIONS OF THE ORLANDO
METRO AREA INCLUDING THE THEME PARKS...KISSIMMEE AND ST CLOUD...
NARCOOSSEE AND RURAL EASTERN SECTIONS. STORM MOTION IS GENERALLY
TOWARD THE EAST AT 5 TO 10 MPH THOUGH SOME STORMS WILL BE NEARLY
STATIONARY. TORRENTIAL DOWNPOURS CAN BE EXPECTED WITH ONE TO TWO
INCHES OF RAIN IN A SHORT PERIOD OF TIME. THIS WILL LIKELY CAUSE
TEMPORARY FLOODING OF SOME  ROADS AND INTERSECTIONS.

THE STORMS WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

KELLY
Special weather statement, Jul 31, 5:49 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
649 PM EDT MON JUL 31 2006

FLZ144-312330-
SOUTHERN LAKE COUNTY-
649 PM EDT MON JUL 31 2006

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS NEAR 45 MPH OVER
SOUTHERN LAKE COUNTY...

AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS JUST SOUTHWEST OF
GROVELAND...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE MASCOTTE AND GROVELAND.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

KELLY
Special weather statement, Jul 31, 5:53 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
653 PM EDT MON JUL 31 2006

FLZ047-010000-
SOUTHERN BREVARD COUNTY-
653 PM EDT MON JUL 31 2006

...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS NEAR 50 MPH AND
SMALL HAIL OVER SOUTH BREVARD COUNTY...

AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
OUTFLOW BOUNDARIES FROM CONVERGING OVER SOUTH BREVARD COUNTY IN THE
VICINITY OF HIGHWAY 192. STRONG STORMS MAY DEVELOP AS THESE
BOUNDARIES COLLIDE.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE WEST MELBOURNE AND PALM BAY.

THE STORMS WILL BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

BRAGAW
Special weather statement, Jul 31, 6:55 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
755 PM EDT MON JUL 31 2006

FLZ046-010100-
SEMINOLE-
755 PM EDT MON JUL 31 2006

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS NEAR 50 MPH IN
NORTHERN SEMINOLE COUNTY...

AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER LAKE
MARY...MOVING EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE SANFORD AND LAKE JESSUP.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

BRAGAW

The radar

The Melbourne radar (KMLB), 6 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
July 31, 6:55 PM EST
Where
Brevard County, 3 mi N of Melbourne
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
28.133, -80.600

A large pole barn was blown down at a park north of Melbourne.

Thunderstorm Wind, Seminole

When
July 31, 7:20 PM EST
Where
Seminole County, Sanford
Measured
50 kt (58 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
28.800, -81.267

Sanford airport recorded a thunderstorm wind gust to 58 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519428, 5519429.